International Journal of Engineering Mathematics

International Journal of Engineering Mathematics / 2015 / Article

Research Article | Open Access

Volume 2015 |Article ID 373798 | 6 pages |

Rational-Like Solutions of a Differential-Difference Equation Related to Ablowitz-Ladik Spectral Problem

Academic Editor: Josè A. Tenereiro Machado
Received29 May 2015
Revised11 Aug 2015
Accepted12 Aug 2015
Published03 Sep 2015


By using the Casoratian technique, we construct the double Casoratian solutions whose entries satisfy matrix equation of a differential-difference equation related to the Ablowitz-Ladik spectral problem. Soliton solutions and rational-like solutions are obtained from taking special cases in general solutions.

1. Introduction

In recent decades, soliton equations have attracted much attention for both their physical and mathematical significance. For the soliton solutions of soliton equations, they scatter elastically with phase-shifts or amplitude changes in uniform or nonuniform media in dynamics. Many soliton equations such as KdV, mKdV, nonlinear Schrödinger equation, and sine-Gordon equation are viewed as the compatibility condition of the Ablowitz-Kaup-Newell-Segur (AKNS) spectral problem. Recently, the nonlinear Schrödinger equation attracts much attention in many fields such as oceanics, nonlinear optics, Bose-Einstein condensations [1], and atmospherics, for it interprets some freak wave (rogue wave) [2]. The propagation of the optical field complex envelope in a single-mode fiber, accounting for group velocity dispersion and Kerr nonlinearity, is governed by the nonlinear Schrödinger equation (see [3]). As the discrete version of the AKNS spectral problem, the Ablowitz-Ladik (AL) spectral problem has been studied for a few decades. The nonlinear self-dual network and Toda lattice equations are important equations related to the AL spectral problem. The Toda lattice is a system of unit masses, connected by nonlinear springs subject to an exponential restoring force [4]. The corresponding Ablowitz-Ladik hierarchy is researched for its symmetries [5] and its decompositions [6] in mathematical sense. It is interesting to study the differential-difference equation in the Ablowitz-Ladik hierarchy and find their soliton and rational solutions (see [5, 6] and references therein).

Many methods such as the inverse scattering transformation [7], Hirota method [8], Bäcklund transformation (e.g., [9]), dressing method (e.g., [10]), and Wronskian/Casoratian technique [11] can be used for finding their solutions of continuous [12] and discrete soliton equations [13] and soliton equations with self-consistent sources [14]. It is well known that the Wronskian/Casoratian technique has been used to construct various types of exact solutions of soliton equations, such as soliton solutions (e.g., [15]) and rational solutions [16]. N-soliton solution of the discrete-time relativistic Toda lattice equation is explicitly constructed in the form of the Casorati determinant [17]. The resulting solutions can be verified by direct substitution into the corresponding linear equation. By using the technique, the solitons and the rational solutions are introduced and constructed. In the paper, we would like to consider the differential-difference equation related to the Ablowitz-Ladik spectral problem [18]:which corresponding Lax pair iswhere , , , and are functions dependent on variable and decrease rapidly when tend to and is a spectral parameter. In general, the distinct discrete eigenvalues   are included in the scattering data of direct scattering problem in the frame of the inverse scattering transform. usually influence the shape and propagation of the multisolitons.

The paper is organized as follows. Section 2 gives the double Casoratian solution of (1). In Section 3 soliton solutions and “rational-like” solutions are derived from general solutions directly.

2. The Double Casoratian Solution

By the dependent variable transformation(1) can be transformed to bilinear form where the operators and are defined by

To use the Casoratian technique, we give the compact notation by Freeman and Nimmo [11]:where is shift operator defined by . We also denote thatwhere . It is easy to get the following lemma.

Lemma 1. Consider the following:where is an matrix and  ,  ,  , and represent -dimensional column vectors.

Theorem 2. Equation (1) has the double Casoratian solution,for the condition equations,and in generalwhere is an arbitrary matrix independent of and . Thus the corresponding solution of (1) can be expressed as

Proof. Here we give two notations. denotes the columns , which is related to the even-order derivatives. denotes the columns , which is related to the odd-order derivatives. First, by use of the Casoratian technique, it is easy to getFor (4a), note thatand taking in (9) yieldsIt follows thatThus, ((10a), (10b), (10c)) solves (4a).
For (4b), from (9) and noting the following identities,we haveSimilarly, we can getBy combining (19) with (20) and from ((14a), (14b), (14c), (14d), (14e)), one can have that ((10a), (10b), (10c)) solves (4b). In a similar way, we can also verify that ((10a), (10b), (10c)) solves (4c).
Now from ((10a), (10b), (10c)) and using the Casoratian technique, we show that ((10a), (10b), (10c)) solves ((4a), (4b), (4c)) for the condition equations ((12a), (12b)). In fact, we only need to verify (15), which can be obtained by the following identities:where is the inverse matrix of .

3. Soliton Solutions and Rational-Like Solutions

From ((12a), (12b)), we can get the general solutionwhere , , and are real constant vectors. In order to get the soliton solutions and rational-like solutions, we take matrix in canonical form in (22) and expand the functions and :whereand is the unit matrix. Ifthen we can obtain the soliton solutions (13) from (22) (substituting for ), whereIfthen it follows from ((23a), (23b)) and thatWe specially give some rational-like solutions in the following. Taking , , and in ((28a), (28b)) leads to

Hence, the solution ((10a), (10b), (10c)) reads

Similarly, we can calculate the following rational-like solutions with respect to from ((28a), (28b)),for , , , , and , respectively.

4. Conclusion

The differential-difference equation related to the Ablowitz-Ladik spectral problem, which has mathematical and physical significance, is solved by the Casoratian technique. The soliton and rational-like solutions are obtained through some condition equations in general case, which can be examined by substituting the solutions into the Casoratian solutions directly.

Conflict of Interests

The authors declare that there is no conflict of interests regarding the publication of this paper.


This project is supported by the National Natural Science Foundation of China (nos. 11301454 and 11271168), the Natural Science Foundation of Jiangxi Province of China (no. 20142BAB201006), the Research Foundation of Education Bureau of Jiangxi Province of China (no. GJJ13459), the Natural Science Foundation of the Colleges and Universities of Jiangsu Province (no. 13KJD110009), and the Graduate Innovation Foundation of East China Institute of Technology.


  1. B. L. Guo, “Nonlinear Schrödinger equation (I): Bose-Einstein condensation and rogue waves,” Advances in Mathematics, vol. 40, no. 4, pp. 393–399, 2011 (Chinese). View at: Google Scholar
  2. N. Akhmediev and A. Ankiewicz, “Modulation instability, Fermi-Pasta-Ulam recurrence, rogue waves, nonlinear phase shift, and exact solutions of the Ablowitz-Ladik equation,” Physical Review E, vol. 83, Article ID 046603, 2011. View at: Publisher Site | Google Scholar
  3. G. P. Agrawal, Nonlinear Fiber Optics, Academic Press, 2007.
  4. M. Toda, “Waves in nonlinear lattice,” Progress of Theoretical Physics Supplement, vol. 45, pp. 174–200, 1970. View at: Publisher Site | Google Scholar
  5. D.-J. Zhang and S.-T. Chen, “Symmetries for the Ablowitz-Ladik hierarchy: part I. Four-potential case,” Studies in Applied Mathematics, vol. 125, no. 4, pp. 393–418, 2010. View at: Publisher Site | Google Scholar | MathSciNet
  6. X. Geng, H. H. Dai, and J. Zhu, “Decomposition of the discrete Ablowitz-Ladik hierarchy,” Studies in Applied Mathematics, vol. 118, no. 3, pp. 281–312, 2007. View at: Publisher Site | Google Scholar
  7. M. J. Ablowitz and P. A. Clarkson, Solitons, Nonlinear Evolution Equations and Inverse Scattering, Cambridge University Press, 1991. View at: Publisher Site | MathSciNet
  8. R. Hirota, “Exact solution of the korteweg-de vries equation for multiple Collisions of solitons,” Physical Review Letters, vol. 27, article 1192, 1971. View at: Publisher Site | Google Scholar
  9. Y.-P. Sun and H.-W. Tam, “New type of nonisospectral KP equation with self-consistent sources and its bilinear Bäcklund transformation,” Journal of Nonlinear Mathematical Physics, vol. 18, no. 2, pp. 323–336, 2011. View at: Publisher Site | Google Scholar | MathSciNet
  10. Y. Q. Yao, X. J. Liu, and Y. B. Zeng, “A new extended discrete KP hierarchy and a generalized dressing method,” Journal of Physics A: Mathematical and Theoretical, vol. 42, no. 45, Article ID 454026, 2009. View at: Publisher Site | Google Scholar
  11. N. C. Freeman and J. J. C. Nimmo, “Soliton solutions of the Korteweg de Vries and the Kadomtsev-Petviashvili equations: the Wronskian technique,” Proceedings of the Royal Society of London A: Mathematical, Physical and Engineering Sciences, vol. 389, no. 1797, pp. 319–329, 1983. View at: Publisher Site | Google Scholar | MathSciNet
  12. S.-F. Deng, D.-Y. Chen, and D.-J. Zhang, “The multisoliton solutions of the KP equation with self-consistent sources,” Journal of the Physical Society of Japan, vol. 72, no. 9, pp. 2184–2192, 2003. View at: Publisher Site | Google Scholar | MathSciNet
  13. J. J. Nimmo, “Soliton solution of three differential-difference equations in Wronskian form,” Physics Letters A, vol. 99, no. 6-7, pp. 281–286, 1983. View at: Publisher Site | Google Scholar | MathSciNet
  14. Q. Li, D. J. Zhang, and D. Y. Chen, “Solving the hierarchy of the nonisospectral KdV equation with self-consistent sources via the inverse scattering transform,” Journal of Physics A: Mathematical and Theoretical, vol. 41, Article ID 355209, 2008. View at: Publisher Site | Google Scholar
  15. Q. Li, Q. Duan, and J. Zhang, “Exact multisoliton solutions of general nonlinear Schrödinger equation with derivative,” The Scientific World Journal, vol. 2014, Article ID 593983, 7 pages, 2014. View at: Publisher Site | Google Scholar
  16. W. X. Ma and Y. C. You, “Rational solutions of the Toda lattice equation in Casoratian form,” Chaos, Solitons & Fractals, vol. 22, no. 2, pp. 395–406, 2004. View at: Publisher Site | Google Scholar
  17. K.-I. Maruno, M. Oikawa, and K. Kajiwara, “Casorati determinant solution for the discrete-time relativistic Toda lattice equation,” Physics Letters A, vol. 241, no. 6, pp. 335–343, 1998. View at: Google Scholar
  18. M. J. Ablowitz and J. F. Ladik, “Nonlinear differential-difference equations,” Journal of Mathematical Physics, vol. 16, pp. 598–603, 1975. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet

Copyright © 2015 Jiang-ping Zhang et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

564 Views | 326 Downloads | 1 Citation
 PDF  Download Citation  Citation
 Download other formatsMore
 Order printed copiesOrder

We are committed to sharing findings related to COVID-19 as quickly and safely as possible. Any author submitting a COVID-19 paper should notify us at to ensure their research is fast-tracked and made available on a preprint server as soon as possible. We will be providing unlimited waivers of publication charges for accepted articles related to COVID-19. Sign up here as a reviewer to help fast-track new submissions.